Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 59, NWS Louisville, KY

May 6, 2018Logan County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 6, 2018, 3:30 PM CDT for Logan County, Kentucky. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2018, 3:30 PM CDT (20:30 UTC)
Expired
May 6, 2018, 4:00 PM CDT
In force
30 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Logan County, KY

The radar

The Ft Campbell radar (KHPX), 25 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.5 hours before the alert went out and 338 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2214 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

200 
WUUS53 KLMK 062030
SVRLMK
KYC141-062100-
/O.NEW.KLMK.SV.W.0059.180506T2030Z-180506T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
330 PM CDT SUN MAY 6 2018

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Southwestern Logan County in south central Kentucky...

* Until 400 PM CDT

* At 330 PM CDT, a severe thunderstorm was located near Guthrie,
  moving southeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Adairville, Dot, Lickskillet, Schley, Keysburg and Olmstead. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3674 8706 3677 8705 3677 8704 3665 8679
      3664 8706
TIME...MOT...LOC 2030Z 297DEG 13KT 3669 8705 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHOETTMER
2 follow-up statements
614 
WWUS53 KLMK 062044
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
344 PM CDT SUN MAY 6 2018

KYC141-062100-
/O.CON.KLMK.SV.W.0059.000000T0000Z-180506T2100Z/
Logan KY-
344 PM CDT SUN MAY 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR SOUTHWESTERN LOGAN COUNTY...

At 344 PM CDT, a severe thunderstorm was located 9 miles east of
Guthrie, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Adairville, Dot and Keysburg. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3673 8706 3665 8682 3664 8706
TIME...MOT...LOC 2044Z 297DEG 13KT 3667 8699 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHOETTMER
090 
WWUS53 KLMK 062059
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
359 PM CDT SUN MAY 6 2018

KYC141-062109-
/O.EXP.KLMK.SV.W.0059.000000T0000Z-180506T2100Z/
Logan KY-
359 PM CDT SUN MAY 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN LOGAN COUNTY WILL
EXPIRE AT 400 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.

LAT...LON 3673 8706 3665 8682 3664 8706
TIME...MOT...LOC 2059Z 297DEG 13KT 3665 8693 

$$

SCHOETTMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:19 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 6, 1:19 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
219 PM EDT Sun May 6 2018

.Short Term...(This evening through Monday night)
Issued at 215 PM EDT Sun May 6 2018

Main concern in the short term is storm threats and chances through
this evening.

2 PM surface analysis depicted a weak area of low pressure over
central Indiana with a trough extending into southwest Indiana and a
cold front through south central Illinois. As convective
temperatures are being met /readings in the upper 70s to lower 80s/
a blanket of cumulus has developed across central Indiana. Regional
radar already shows isolated showers and storms popping up, moving
southeast into the forecast area.

The environment currently shows around 1000 to locally 2000 J/kg of
surface-based instability across southern Indiana and central
Kentucky with DCAPE values of around 800 to 900 J/kg and 0-3 km
lapse rates about 8-9 C/km. Wind shear fields are quite weak with
very little deep layer organization.

The HRRR, NSSL WRF and other hi-res models show isolated to
scattered convection blossoming over the next 1-2 hours as the
surface trough and front move into southern Indiana and central
Kentucky. The steep low level lapse rates, dry mid level and decent
instability should support pulse strong storms with the threat of
gusty winds, hail (dime to penny size), and cloud-to-ground
lightning. The main time frame across southern Indiana is through 6
pm while the threat for central Kentucky is roughly 4 pm to 9 pm.
Convection should stay isolated to scattered, so not expecting
widespread coverage of storms, so precip chances were kept in the 30-
50 percent range.

Showers and storms wane mid to late evening across the Bluegrass and
south central Kentucky as high pressure noses in from the north.
This should bring additional dry air and clearing skies. Not
expecting major fog concerns overnight given the dry air expected to
be in place, but couldn't rule some patchy ground fog developing in
the sheltered, favored spots toward sunrise Monday. Plan on lows in
the 50s.

Monday

A pleasant spring day is on tap for Monday with high pressure in
control. Tranquil weather will continue Monday night as well. Plan
on highs in the upper 60s to middle 70s and Monday night readings in
the upper 40s to middle 50s.

&&

.Long Term...(Tuesday through Sunday)
Issued at 225 PM EDT Sun May 6 2018

Tranquil weather on Tuesday and the first part of Wednesday is
expected to give way to more summer-like conditions by later in the
week. The first crack at 90 degrees is possible for some by the end
of the week or this weekend.

On Wednesday, a mid level trough will swing through the mid-
Mississippi River Valley. Forcing ahead of it will bring the threat
of showers and thunderstorms by late Wednesday night through
Thursday. Zonal flow then sets up over the central US with
progressive shortwave troughs through the Upper Midwest and lower
Great Lakes. Depending on the placement of the surface features, a
few rounds of showers and storms may be possible across southern
Indiana late in the week, but the trend over the last 24-48 hours
has been for the ridging to the south to build more, resulting in a
dry but warmer forecast for our area. Leaned on the model consensus
which has slight chances Friday but a dry forecast for Saturday.

Latest model consensus trended highs a degree or two warmer than
previous forecast, putting readings in the mid to upper 80s by
Thursday through Saturday. Given the setup and potential for more
ridging and southwest flow, the typical warm spots may break the 90
degree mark for the first time this year. It'll feel more like
summer with dewpoints creeping well into the 60s too.

&&

.Aviation...(18Z TAF Issuance)
Issued at 135 PM EDT Sun May 6 2018

Another impulse is moving across the Midwest this afternoon, and we
should see isolated to scattered storms develop because of it by
late afternoon and into the evening hours. These storms, should they
affect the terminals, would bring brief gusty winds and MVFR
conditions. That impulse clears the region late tonight. Depending
on activity near KLEX, and perhaps KBWG, we may see some lower cigs
Monday morning, but guidance over the last few hours is backing
off/pushing low clouds farther east. Winds will be somewhat variable
today before a more solid northerly wind early Monday as high
pressure builds over the Great Lakes.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...ZT
Long Term...ZT
Aviation...RJS
Hazardous weather outlook, May 6, 1:25 PM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
225 PM EDT Sun May 6 2018

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-071830-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
225 PM EDT Sun May 6 2018 /125 PM CDT Sun May 6 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms will track across the area through mid
evening. Brief gusty winds to 40 mph, hail up to dime/penny size, and
cloud to ground lightning are the main hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are possible Wednesday night and Thursday.
Organized severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

ZT

In the hours before

Special weather statement, May 6, 2:23 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
223 PM CDT SUN MAY 6 2018

INZ083-089-061945-
Perry-Dubois-
223 PM CDT SUN MAY 6 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL DUBOIS AND
NORTHWESTERN PERRY COUNTIES...

At 223 PM CDT, a strong thunderstorm was located 8 miles northeast of
Dale, moving southeast at 20 mph.

Pea size hail is possible with this storm.

Locations impacted include...
Ferdinand, Adyeville and Sassafras.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3828 8687 3820 8666 3815 8679 3816 8680
      3818 8680 3818 8679 3821 8679 3820 8686
      3824 8690
TIME...MOT...LOC 1923Z 313DEG 19KT 3823 8685

SCHOETTMER
Special weather statement, May 6, 2:46 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Louisville KY
346 PM EDT SUN MAY 6 2018

INZ092-KYZ031-062000-
Clark-Oldham-
346 PM EDT SUN MAY 6 2018

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLARK AND NORTH
CENTRAL OLDHAM COUNTIES...

At 345 PM EDT, a strong thunderstorm was located 9 miles northwest of
La Grange, moving southeast at 20 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Russell Corner, Westport, Hibernia, Oldham and Greenhaven.

Torrential rainfall could occur with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3851 8556 3854 8552 3848 8536 3841 8548
TIME...MOT...LOC 1945Z 317DEG 17KT 3850 8552

SCHOETTMER
Special weather statement, May 6, 2:59 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Louisville KY
359 PM EDT SUN MAY 6 2018

KYZ031-062030-
Oldham-
359 PM EDT SUN MAY 6 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL OLDHAM COUNTY...

At 359 PM EDT, a strong thunderstorm was located near La Grange,
moving southeast at 20 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
La Grange, Westport, Greenhaven, Buckner, Russell Corner, Liro and
Centerfield.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3844 8533 3840 8533 3840 8532 3835 8541
      3846 8552 3847 8549 3850 8548 3851 8546
      3851 8545
TIME...MOT...LOC 1959Z 315DEG 17KT 3846 8546

SCHOETTMER
Special weather statement, May 6, 3:21 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
421 PM EDT SUN MAY 6 2018

KYZ029-062045-
Bullitt-
421 PM EDT SUN MAY 6 2018

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BULLITT COUNTY...

At 421 PM EDT, a strong thunderstorm was located over Shepherdsville,
moving southeast at 15 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Shepherdsville, Clermont, Bardstown Junction and Cedar Grove.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3796 8575 3801 8573 3800 8560 3790 8565
TIME...MOT...LOC 2021Z 297DEG 13KT 3797 8571

SCHOETTMER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:23 PM CDTAreal Flood AdvisoryLMKAllen, Barren, Edmonson, Warren2 hr
May 5, 10:26 PM CDTAreal Flood AdvisoryLMKBoyle, Mercer, Washington2 hr
May 5, 10:52 PM CDTAreal Flood AdvisoryLMKFayette, Jessamine, Mercer, Woodford113 min
May 6, 6:28 AM CDTDense Fog AdvisoryLMKBreckinridge, Bullitt, Butler, Edmonson, Grayson, Hancock and 12 more3 hr
May 6, 2:46 PM CDTSpecial Weather StatementLMKOldham14 min
May 6, 2:59 PM CDTSpecial Weather StatementLMKOldham31 min
May 6, 3:03 PM CDTSevere Thunderstorm WarningLMKHenry, Oldham13 min
May 6, 3:21 PM CDTSpecial Weather StatementLMKBullitt24 min
May 6, 3:32 PM CDTSpecial Weather StatementLMKJefferson28 min
May 6, 3:34 PM CDTSevere Thunderstorm WarningLMKJefferson26 min
May 6, 3:37 PM CDTSpecial Weather StatementLMKOldham23 min
May 6, 3:47 PM CDTSpecial Weather StatementLMKHardin13 min
May 6, 3:51 PM CDTSpecial Weather StatementLMKOldham, Shelby, Spencer39 min
May 6, 4:04 PM CDTSpecial Weather StatementLMKShelby, Spencer41 min
May 6, 4:28 PM CDTSpecial Weather StatementLMKMarion, Washington47 min
May 6, 4:36 PM CDTSpecial Weather StatementLMKAnderson, Mercer, Woodford39 min
May 6, 5:03 PM CDTSpecial Weather StatementLMKAdair, Green, Taylor42 min
May 6, 5:10 PM CDTSpecial Weather StatementLMKBoyle, Casey, Garrard, Lincoln50 min
May 6, 5:12 PM CDTSpecial Weather StatementLMKJessamine48 min
May 6, 5:37 PM CDTSpecial Weather StatementLMKCumberland23 min
May 6, 5:41 PM CDTSpecial Weather StatementLMKCasey49 min
May 6, 5:47 PM CDTSpecial Weather StatementLMKMadison43 min
May 6, 5:57 PM CDTSpecial Weather StatementLMKClinton, Russell48 min
May 6, 5:58 PM CDTSpecial Weather StatementLMKBourbon32 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.